This will probably not be much of a revelation to veteran community members but it is something that I, and probably many veteran sufferers, have suspected for some time.  I want to propose the hypothesis that fluoroquinolones (FQs) are implicated as the cause or or the aggravating factor in a whole host of other health diagnoses and illnesses over a large period of time.   Now, there are some individuals that are reading this and are already telling themselves that this is not an earth shattering revelation, but bear with me as we look at the full implications.

Most, if not all, FQ victims, who had reactions during or within a year or so after taking an FQ, undergo the same evolution in the diagnosis of their reaction.  That is, in the beginning of their search for answers they will go from doctor to doctor, undergoing medical test after test to determine the cause of their malady.  Now, as I have said before good medical practice requires us to rule out any other possible cause of our symptoms so that we do not jump to conclusions, or miss something very important.  A majority, who are suffering from self-admitted fluoroquinolone toxicity, have received various diagnoses, many of them multiple diagnosis, from different medical professionals in their quests to find answers.  These diagnoses have run the gamut and have included chronic fatigue syndrome, chronic regional pain syndrome, fibromyalgia, gulf war syndrome, lupus, Lyme disease, multiple sclerosis, ALS, various rheumatoid diseases, disautonomia, ankylosing spondylitis, and many, many more (this list is definitely not all inclusive).  Others have been diagnosed with undefined collagen vascular disorders or present a mysterious set of symptoms that do not quite seem to fit in any category and defy appropriate diagnosis.

Now I do not want to give the impression to the reader that I do not believe that a majority of the above list of diseases are not legitimate maladies.  I do.  As a matter of fact, with a very knowledgeable and thorough physician it is possible to achieve a fairly accurate diagnosis in many of these categories. But what I do believe is that there is a certain percentage in each of the above categories, and probably many more categories of disorders, that may have been misdiagnosed and that are actually suffering from fluoroquinolone toxicity.  The frustrating part of this is that most of these individuals, if not all, do not suspect that FQ usage in their past is a prime suspect. It is hard to define or quantify any specific numbers of individuals that are in the misdiagnosed percentage of any disorder but since there have been hundreds of millions of prescriptions of FQ’s since their inception the amount could be staggering.

According to information I received, at time of this article, from the now defunct Fluoroquinolone Toxicity Research Foundation it has been estimated that more than 10% of the entire world population has been prescribed a fluoroquinolone up to the year 2005. Between 1993 and 2005 there were 300 million patients treated with levofloxacin worldwide alone.  Anyway, at the bare minimum more than 13 million such patients, during that time frame and many, many more if you extend the reporting period to 2010, had experienced an adverse reaction that was not recognized, reported or treated by the physician.   I think the key phrase is “not recognized” or if I may rephrase, not connected back to the FQ usage.

So, based on conversations with many FQ sufferers, reading hundreds of posts, documents, and on just plain old anecdotal evidence, I believe that many individuals who have taken FQ’s and had no noticeable reaction to the antibiotics go on to develop symptoms that eventually lead to a diagnosis of one of aforementioned illnesses many years later. The typical patient and doctor usually expect the side effects of a medication to manifest while the patient is taking the medication and they assume that the side effects can be mediated by discontinuation of the medication.  This is common assumed knowledge among a majority of physicians. This is not the case with FQ’s.  For some patients, and the numbers are not clear, it seems as though the side effects can last indefinitely and, as many FQ sufferers know, can become worse long after the medication has been discontinued.   Still, some patients who have absolutely no side effects whatsoever while taking the medication go on to develop a malady that is never connected back to the FQ many months or many years down the road.

I am not a conspiracy theorist, alarmist, or someone who sees FQ’s hidden under every rock.  As a matter of fact I am just the opposite.  However my theory (not really mine alone, there have been quite a few championing this idea for a long time) that FQ’s can cause other problems long after ingestion really started changing after I started this website. Since starting this website I reached out to all FQ sufferers, especially those that are having protracted reactions to the medication and I am hearing from those individuals.  I am now seeing that these protracted reactions run the gamut in severity and length.   A lot of these reactions do not follow a set pattern and only after much detective work do some sufferers finally connect the dots and make their own definitive conclusion. Take a look at this brief case story:

Barry was an active executive for a large national corporation.  He traveled very frequently within the U.S and occasionally internationally.  In the mid nineties and seemly out-of-the-blue, Barry developed what was diagnosed as chronic fatigue syndrome.  He described that there were times when he barely had enough energy to walk from the bedroom to the kitchen to eat.  His joints were weak and frail, and he developed sensitivities to foods and some medications.  Doctors were perplexed and they surmised that he picked up an “unknown virus” during one of his international trips.  Thousands of dollars of testing turned up nothing conclusive.  After about five years his chronic fatigue symptoms abated although his sensitivities remained.  Over time some sensitivity to medications got better but to this day, sixteen years later, he still cannot eat many foods that he once enjoyed and has intolerance to aerobic exercise.  After reviewing his medical records, Barry discovered that prior to this ordeal he had received a three week course of Floxin for prostatitis. He had no reaction to the Floxin while taking it or immediately thereafter.   

In the above case story Barry was officially diagnosed as having Chronic Fatigue Syndrome based on the symptoms that he was exhibiting.  His medical history was reviewed time and time again during the detective process but each time the FQ was never suspected as either the cause or the exacerbation of the condition.

Do you know of a loved one, a friend, a co-worker, or someone else who suffers from a diagnosis of chameleon_levaquinmysterious origin? If so ask them to do some detective work to find out if they have had FQ usage in their past, and not necessarily their immediate past. There are many more stories out there like Barry’s and because of the fact that there are no long term studies of the effects of these drugs on people, all we have in anecdotal evidence.  This insidious response from the medication creates the perfect storm in which it disguises itself so the patient and the doctor do not associate the adverse reaction with the medication.  Time severs the link between cause and effect and in a sense it becomes a chameleon whose damage is blamed on something else.

Share